A two-sex age-structured population model: Well posedness

M. Martcheva, Fabio Milner

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

In this paper we consider a two-sex population model proposed by Hoppenstead. We do not assume any special form of the mating function. We address the problem of existence and uniqueness of continuous and classical solutions. We give sufficient conditions for continuous solutions to exist globally and we show that they have in fact a directional derivative in the direction of the characteristic lines and satisfy the equations of the model with the directional derivative replacing the partial derivatives. The existence of classical solutions is established with mild assumptions on the vital rates.

Original languageEnglish (US)
Pages (from-to)111-129
Number of pages19
JournalMathematical Population Studies
Volume7
Issue number2
StatePublished - 1999
Externally publishedYes

Fingerprint

chemical derivatives
gender
Population
Direction compound
rate

Keywords

  • Classical solutions
  • Continuous solutions
  • Directional derivative
  • Sexually transmitted diseases
  • Two-sex population model

ASJC Scopus subject areas

  • Geography, Planning and Development
  • Demography
  • Agricultural and Biological Sciences(all)

Cite this

A two-sex age-structured population model : Well posedness. / Martcheva, M.; Milner, Fabio.

In: Mathematical Population Studies, Vol. 7, No. 2, 1999, p. 111-129.

Research output: Contribution to journalArticle

@article{54b65f8b45b24d3aae55f75ee0e0a3c1,
title = "A two-sex age-structured population model: Well posedness",
abstract = "In this paper we consider a two-sex population model proposed by Hoppenstead. We do not assume any special form of the mating function. We address the problem of existence and uniqueness of continuous and classical solutions. We give sufficient conditions for continuous solutions to exist globally and we show that they have in fact a directional derivative in the direction of the characteristic lines and satisfy the equations of the model with the directional derivative replacing the partial derivatives. The existence of classical solutions is established with mild assumptions on the vital rates.",
keywords = "Classical solutions, Continuous solutions, Directional derivative, Sexually transmitted diseases, Two-sex population model",
author = "M. Martcheva and Fabio Milner",
year = "1999",
language = "English (US)",
volume = "7",
pages = "111--129",
journal = "Mathematical Population Studies",
issn = "0889-8480",
publisher = "Taylor and Francis Ltd.",
number = "2",

}

TY - JOUR

T1 - A two-sex age-structured population model

T2 - Well posedness

AU - Martcheva, M.

AU - Milner, Fabio

PY - 1999

Y1 - 1999

N2 - In this paper we consider a two-sex population model proposed by Hoppenstead. We do not assume any special form of the mating function. We address the problem of existence and uniqueness of continuous and classical solutions. We give sufficient conditions for continuous solutions to exist globally and we show that they have in fact a directional derivative in the direction of the characteristic lines and satisfy the equations of the model with the directional derivative replacing the partial derivatives. The existence of classical solutions is established with mild assumptions on the vital rates.

AB - In this paper we consider a two-sex population model proposed by Hoppenstead. We do not assume any special form of the mating function. We address the problem of existence and uniqueness of continuous and classical solutions. We give sufficient conditions for continuous solutions to exist globally and we show that they have in fact a directional derivative in the direction of the characteristic lines and satisfy the equations of the model with the directional derivative replacing the partial derivatives. The existence of classical solutions is established with mild assumptions on the vital rates.

KW - Classical solutions

KW - Continuous solutions

KW - Directional derivative

KW - Sexually transmitted diseases

KW - Two-sex population model

UR - http://www.scopus.com/inward/record.url?scp=0032796167&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032796167&partnerID=8YFLogxK

M3 - Article

C2 - 12294987

AN - SCOPUS:0032796167

VL - 7

SP - 111

EP - 129

JO - Mathematical Population Studies

JF - Mathematical Population Studies

SN - 0889-8480

IS - 2

ER -